Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The Realization Problem for some wild monoids and the Atiyah Problem


Authors: P. Ara and K. R. Goodearl
Journal: Trans. Amer. Math. Soc. 369 (2017), 5665-5710
MSC (2010): Primary 16D70, 16E50, 20C07; Secondary 16S34, 16D40
DOI: https://doi.org/10.1090/tran/6889
Published electronically: December 7, 2016
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Realization Problem for (von Neumann) regular rings asks what are the conical refinement monoids which can be obtained as the monoids of isomorphism classes of finitely generated projective modules over a regular ring. The analogous realization question for the larger class of exchange rings is also of interest. A refinement monoid is said to be wild if it cannot be expressed as a direct limit of finitely generated refinement monoids. In this paper, we consider the problem of realizing some concrete wild refinement monoids by regular rings and by exchange rings. The most interesting monoid we consider is the monoid $ \mathcal M$ obtained by successive refinements of the identity $ x_0+y_0=x_0+z_0$. This monoid is known to be realizable by the algebra $ A= K[\mathcal F] $ of the monogenic free inverse monoid $ \mathcal F$, for any choice of field $ K$, but $ A$ is not an exchange ring. We show that, for any uncountable field $ K$, $ \mathcal M$ is not realizable by a regular $ K$-algebra, but that a suitable universal localization $ \Sigma ^{-1}A$ of $ A$ provides an exchange, non-regular, $ K$-algebra realizing $ \mathcal M$. For any countable field $ F$, we show that a skew version of the above construction gives a regular $ F$-algebra realizing $ \mathcal M$. Finally, we develop some connections with the Atiyah Problem for the lamplighter group. We prove that the algebra $ A$ can be naturally seen as a $ *$-subalgebra of the group algebra $ kG$ over the lamplighter group $ G= \mathbb{Z}_2\wr \mathbb{Z}$, for any subfield $ k$ of $ \mathbb{C}$ closed under conjugation, and we determine the structure of the $ *$-regular closure of $ A$ in $ \mathcal U(G)$. Using this, we show that the subgroup of $ \mathbb{R}$ generated by the von Neumann dimensions of matrices over $ kG$ contains $ \mathbb{Q}$.


References [Enhancements On Off] (What's this?)

  • [1] Pere Ara, Extensions of exchange rings, J. Algebra 197 (1997), no. 2, 409-423. MR 1483771, https://doi.org/10.1006/jabr.1997.7116
  • [2] Pere Ara, Rings without identity which are Morita equivalent to regular rings, Algebra Colloq. 11 (2004), no. 4, 533-540. MR 2139136
  • [3] Pere Ara, The realization problem for von Neumann regular rings, Ring theory 2007, World Sci. Publ., Hackensack, NJ, 2009, pp. 21-37. MR 2513205, https://doi.org/10.1142/9789812818331_0004
  • [4] Pere Ara, The regular algebra of a poset, Trans. Amer. Math. Soc. 362 (2010), no. 3, 1505-1546. MR 2563739, https://doi.org/10.1090/S0002-9947-09-04884-3
  • [5] Pere Ara and Miquel Brustenga, The regular algebra of a quiver, J. Algebra 309 (2007), no. 1, 207-235. MR 2301238, https://doi.org/10.1016/j.jalgebra.2006.10.013
  • [6] Pere Ara and Ruy Exel, Dynamical systems associated to separated graphs, graph algebras, and paradoxical decompositions, Adv. Math. 252 (2014), 748-804. MR 3144248, https://doi.org/10.1016/j.aim.2013.11.009
  • [7] Pere Ara and Alberto Facchini, Direct sum decompositions of modules, almost trace ideals, and pullbacks of monoids, Forum Math. 18 (2006), no. 3, 365-389. MR 2237927, https://doi.org/10.1515/FORUM.2006.021
  • [8] Pere Ara and Kenneth R. Goodearl, Leavitt path algebras of separated graphs, J. Reine Angew. Math. 669 (2012), 165-224. MR 2980456
  • [9] P. Ara and K. R. Goodearl, Tame and wild refinement monoids, Semigroup Forum 91 (2015), no. 1, 1-27. MR 3369375, https://doi.org/10.1007/s00233-014-9647-3
  • [10] P. Ara, K. R. Goodearl, K. C. O'Meara, and E. Pardo, Separative cancellation for projective modules over exchange rings, Israel J. Math. 105 (1998), 105-137. MR 1639739, https://doi.org/10.1007/BF02780325
  • [11] P. Ara, M. A. Moreno, and E. Pardo, Nonstable $ K$-theory for graph algebras, Algebr. Represent. Theory 10 (2007), no. 2, 157-178. MR 2310414, https://doi.org/10.1007/s10468-006-9044-z
  • [12] Tim Austin, Rational group ring elements with kernels having irrational dimension, Proc. Lond. Math. Soc. (3) 107 (2013), no. 6, 1424-1448. MR 3149852, https://doi.org/10.1112/plms/pdt029
  • [13] Giuseppe Baccella, Semi-Artinian $ V$-rings and semi-Artinian von Neumann regular rings, J. Algebra 173 (1995), no. 3, 587-612. MR 1327870, https://doi.org/10.1006/jabr.1995.1104
  • [14] Sterling K. Berberian, Baer *-rings, Die Grundlehren der mathematischen Wissenschaften, Band 195, Springer-Verlag, New York-Berlin, 1972. MR 0429975
  • [15] Jean Berstel and Christophe Reutenauer, Rational series and their languages, EATCS Monographs on Theoretical Computer Science, vol. 12, Springer-Verlag, Berlin, 1988. MR 971022
  • [16] Chen Lian Chuang and Pjek Hwee Lee, On regular subdirect products of simple Artinian rings, Pacific J. Math. 142 (1990), no. 1, 17-21. MR 1038726
  • [17] P. M. Cohn, Free rings and their relations, 2nd ed., London Mathematical Society Monographs, vol. 19, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], London, 1985. MR 800091
  • [18] M. J. Crabb and W. D. Munn, The centre of the algebra of a free inverse monoid, Semigroup Forum 55 (1997), no. 2, 215-220. MR 1457767, https://doi.org/10.1007/PL00005923
  • [19] Warren Dicks and Thomas Schick, The spectral measure of certain elements of the complex group ring of a wreath product, Geom. Dedicata 93 (2002), 121-137. MR 1934693, https://doi.org/10.1023/A:1020381532489
  • [20] Hans Dobbertin, Refinement monoids, Vaught monoids, and Boolean algebras, Math. Ann. 265 (1983), no. 4, 473-487. MR 721882, https://doi.org/10.1007/BF01455948
  • [21] Nikolay Dubrovin, Pavel Příhoda, and Gena Puninski, Projective modules over the Gerasimov-Sakhaev counterexample, J. Algebra 319 (2008), no. 8, 3259-3279. MR 2408317, https://doi.org/10.1016/j.jalgebra.2007.08.009
  • [22] Gábor Elek, Connes embeddings and von Neumann regular closures of amenable group algebras, Trans. Amer. Math. Soc. 365 (2013), no. 6, 3019-3039. MR 3034457, https://doi.org/10.1090/S0002-9947-2012-05687-X
  • [23] Gábor Elek, Lamplighter groups and von Neumann's continuous regular ring, Proc. Amer. Math. Soc. 144 (2016), no. 7, 2871-2883. MR 3487221, https://doi.org/10.1090/proc/13066
  • [24] K. R. Goodearl, von Neumann regular rings, Monographs and Studies in Mathematics, vol. 4, Pitman (Advanced Publishing Program), Boston, Mass.-London, 1979. MR 533669
  • [25] K. R. Goodearl, von Neumann regular rings and direct sum decomposition problems, Abelian groups and modules (Padova, 1994) Math. Appl., vol. 343, Kluwer Acad. Publ., Dordrecht, 1995, pp. 249-255. MR 1378203
  • [26] K. R. Goodearl, Leavitt path algebras and direct limits, Rings, modules and representations, Contemp. Math., vol. 480, Amer. Math. Soc., Providence, RI, 2009, pp. 165-187. MR 2508151, https://doi.org/10.1090/conm/480/09374
  • [27] K. R. Goodearl and P. Menal, Stable range one for rings with many units, J. Pure Appl. Algebra 54 (1988), no. 2-3, 261-287. MR 963548, https://doi.org/10.1016/0022-4049(88)90034-5
  • [28] K. R. Goodearl and R. B. Warfield Jr., Algebras over zero-dimensional rings, Math. Ann. 223 (1976), no. 2, 157-168. MR 0412230
  • [29] Łukasz Grabowski, On Turing dynamical systems and the Atiyah problem, Invent. Math. 198 (2014), no. 1, 27-69. MR 3260857, https://doi.org/10.1007/s00222-013-0497-5
  • [30] Łukasz Grabowski, Irrational $ l^2$ invariants arising from the lamplighter group, Groups Geom. Dyn. 10 (2016), no. 2, 795-817. MR 3513118, https://doi.org/10.4171/GGD/366
  • [31] Rostislav I. Grigorchuk and Andrzej Żuk, The lamplighter group as a group generated by a 2-state automaton, and its spectrum, Geom. Dedicata 87 (2001), no. 1-3, 209-244. MR 1866850, https://doi.org/10.1023/A:1012061801279
  • [32] Rostislav I. Grigorchuk, Peter Linnell, Thomas Schick, and Andrzej Żuk, On a question of Atiyah, C. R. Acad. Sci. Paris Sér. I Math. 331 (2000), no. 9, 663-668 (English, with English and French summaries). MR 1797748, https://doi.org/10.1016/S0764-4442(00)01702-X
  • [33] Rachel Hancock and Iain Raeburn, The $ C^*$-algebras of some inverse semigroups, Bull. Austral. Math. Soc. 42 (1990), no. 2, 335-348. MR 1073655, https://doi.org/10.1017/S0004972700028483
  • [34] N. Jacobson, Some remarks on one-sided inverses, Proc. Amer. Math. Soc. 1 (1950), 352-355. MR 0036223
  • [35] T. Y. Lam, A first course in noncommutative rings, Graduate Texts in Mathematics, vol. 131, Springer-Verlag, New York, 1991. MR 1125071
  • [36] Mark V. Lawson, Inverse semigroups: The theory of partial symmetries, World Scientific Publishing Co., Inc., River Edge, NJ, 1998. MR 1694900
  • [37] Franz Lehner and Stephan Wagner, Free lamplighter groups and a question of Atiyah, Amer. J. Math. 135 (2013), no. 3, 835-849. MR 3068404, https://doi.org/10.1353/ajm.2013.0029
  • [38] Peter A. Linnell, Division rings and group von Neumann algebras, Forum Math. 5 (1993), no. 6, 561-576. MR 1242889, https://doi.org/10.1515/form.1993.5.561
  • [39] Peter A. Linnell, Noncommutative localization in group rings, Non-commutative localization in algebra and topology, London Math. Soc. Lecture Note Ser., vol. 330, Cambridge Univ. Press, Cambridge, 2006, pp. 40-59. MR 2222481, https://doi.org/10.1017/CBO9780511526381.010
  • [40] Peter A. Linnell, Wolfgang Lück, and Thomas Schick, The Ore condition, affiliated operators, and the lamplighter group, High-dimensional manifold topology, World Sci. Publ., River Edge, NJ, 2003, pp. 315-321. MR 2048726, https://doi.org/10.1142/9789812704443_0013
  • [41] Peter A. Linnell and Thomas Schick, The Atiyah conjecture and Artinian rings, Pure Appl. Math. Q. 8 (2012), no. 2, 313-327. MR 2900171, https://doi.org/10.4310/PAMQ.2012.v8.n2.a1
  • [42] Wolfgang Lück, $ L^2$-invariants: theory and applications to geometry and $ K$-theory, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 44, Springer-Verlag, Berlin, 2002. MR 1926649
  • [43] Pere Menal and Jaume Moncasi, On regular rings with stable range $ 2$, J. Pure Appl. Algebra 24 (1982), no. 1, 25-40. MR 647578, https://doi.org/10.1016/0022-4049(82)90056-1
  • [44] W. D. Munn, Free inverse semigroups, Proc. London Math. Soc. (3) 29 (1974), 385-404. MR 0360881
  • [45] W. K. Nicholson, Lifting idempotents and exchange rings, Trans. Amer. Math. Soc. 229 (1977), 269-278. MR 0439876
  • [46] Mikaël Pichot, Thomas Schick, and Andrzej Zuk, Closed manifolds with transcendental $ L^2$-Betti numbers, J. Lond. Math. Soc. (2) 92 (2015), no. 2, 371-392. MR 3404029, https://doi.org/10.1112/jlms/jdv026
  • [47] G. B. Preston, Monogenic inverse semigroups, J. Austral. Math. Soc. Ser. A 40 (1986), no. 3, 321-342. MR 832973
  • [48] A. H. Schofield, Representation of rings over skew fields, London Mathematical Society Lecture Note Series, vol. 92, Cambridge University Press, Cambridge, 1985. MR 800853
  • [49] R. B. Warfield Jr., Exchange rings and decompositions of modules, Math. Ann. 199 (1972), 31-36. MR 0332893
  • [50] Friedrich Wehrung, Non-measurability properties of interpolation vector spaces, Israel J. Math. 103 (1998), 177-206. MR 1613568, https://doi.org/10.1007/BF02762273
  • [51] Friedrich Wehrung, Lifting defects for nonstable $ K_0$-theory of exchange rings and $ C^\ast $-algebras, Algebr. Represent. Theory 16 (2013), no. 2, 553-589. MR 3036005, https://doi.org/10.1007/s10468-011-9319-x

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 16D70, 16E50, 20C07, 16S34, 16D40

Retrieve articles in all journals with MSC (2010): 16D70, 16E50, 20C07, 16S34, 16D40


Additional Information

P. Ara
Affiliation: Departament de Matemàtiques, Universitat Autònoma de Barcelona, 08193 Bellaterra (Barcelona), Spain
Email: para@mat.uab.cat

K. R. Goodearl
Affiliation: Department of Mathematics, University of California, Santa Barbara, California 93106
Email: goodearl@math.ucsb.edu

DOI: https://doi.org/10.1090/tran/6889
Received by editor(s): October 31, 2014
Received by editor(s) in revised form: September 14, 2015
Published electronically: December 7, 2016
Additional Notes: The first-named author was partially supported by DGI MINECO MTM2011-28992-C02-01, by FEDER UNAB10-4E-378 “Una manera de hacer Europa”, and by the Comissionat per Universitats i Recerca de la Generalitat de Catalunya. Part of this research was undertaken while the second-named author held a sabbatical fellowship from the Ministerio de Educación y Ciencias de España at the Centre de Recerca Matemàtica in Barcelona during spring 2011. The second author thanks both institutions for their support and hospitality.
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society